Anabolic steroids can cause the development of acne. However, the extent to which it is experienced can be due to a number of varying factors, with the particular steroids and exact dosages used being primary. The skin´s sebaceous glands have a particularly high affinity to Dihydrotestosterone, which is an androgen the body naturally produces from testosterone via the enzyme 5-alpha Reductase. Increased sebaceous gland activity promotes oily skin which can combine with bacteria and dead skin (normal wear and tear) eventually causing pores to become clogged more quickly than the body can cleanse them. This of course, is preventable by using only particular steroids, cleansing the skin regularly, and perhaps using a topical anti-androgen.
A common mistake is to be too cautious about topical steroids. Some parents undertreat their children's eczema because of an unfounded fear of topical steroids. They may not apply the steroid as often as prescribed, or at the strength needed to clear the flare-up. This may actually lead to using more steroid in the long term, as the inflamed skin may never completely clear. So, you may end up applying a topical steroid on and off (perhaps every few days) for quite some time. The child may be distressed or uncomfortable for this period if the inflammation does not clear properly. A flare-up is more likely to clear fully if topical steroids are used correctly.